Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 22, NWS Albuquerque, NM

July 31, 2017McKinley County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2017, 2:30 PM MDT for McKinley County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2017, 2:30 PM MDT (20:30 UTC)
Expired
Jul 31, 2017, 4:30 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County McKinley County, NM

The radar

The Albuquerque radar (KABX), 139 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:39 PM MDTFLASH FLOOD1 E Mariano Lake, NMWATER OVER ROADWAY ROUTE 49 AND 11. DOT RESPONDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WGUS55 KABQ 312030
FFWABQ
NMC031-312230-
/O.NEW.KABQ.FF.W.0022.170731T2030Z-170731T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
230 PM MDT MON JUL 31 2017

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central McKinley County in west central New Mexico...

* Until 430 PM MDT.

* At 228 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain up to 2.7 inches near Mariano Lake or an area northwest
  of Thoreau. Flash flooding is expected to begin shortly along 
  drainages leading to the Puerco River and Mariano Lake.

* Some locations that will experience flooding include...
  Mariano Lake and Puerco River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3565 10816 3545 10824 3548 10840 3563 10836

$$

50
2 follow-up statements
052 
WGUS75 KABQ 312204
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
404 PM MDT MON JUL 31 2017

NMC031-312230-
/O.CON.KABQ.FF.W.0022.000000T0000Z-170731T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKinley-
404 PM MDT MON JUL 31 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
CENTRAL MCKINLEY COUNTY...

At 403 PM MDT, Doppler radar indicated heavy rain has ceased across 
the warned area.  Flash flooding has been reported along route 11 
and 49.

Some locations that will experience flooding include...
Mariano Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of normally
dry arroyos and streambeds, low water crossings, intersections, and
underpasses as well as other poor drainage
and low lying areas.

&&

LAT...LON 3565 10816 3545 10824 3548 10840 3563 10836

$$

CL
490 
WGUS75 KABQ 312223
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
423 PM MDT MON JUL 31 2017

NMC031-312232-
/O.EXP.KABQ.FF.W.0022.000000T0000Z-170731T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKinley-
423 PM MDT MON JUL 31 2017

...THE FLASH FLOOD WARNING FOR CENTRAL MCKINLEY COUNTY WILL EXPIRE AT
430 PM MDT...

The heavy rain has ended whereas flood waters are receding. Flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3565 10816 3545 10824 3548 10840 3563 10836

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 11:30 AM MDT, 3 hours earlier.

Area forecast discussion, Jul 31, 11:30 AM MDT, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1130 AM MDT Mon Jul 31 2017

.AVIATION...
18Z TAF CYCLE
Storms off to an early start again in what is forecast to be another
active day. MVFR conditions are likely in/near storms, with short-
lived IFR conditions possible in heavy rain. Central and eastern
terminals are more likely to be impacted, with another round of late
night convection possible at KROW. Local east canyon/gap wind at KABQ
later today may be stronger than forecast for an hour or two with
enhancement from thunderstorm outflow.

11

&&

.PREV DISCUSSION...306 AM MDT Mon Jul 31 2017...
.SYNOPSIS...
Another active week of weather coming up, with a brief lull during
the middle of the week. Ridge of high pressure will be anchored over
the Great Basin through the work week with north to northwest flow
aloft over NM. This will allow short wave troughs to move southeast
into the central plains states, and associated cold fronts to drop
into eastern NM, and perhaps farther west.

&&

.DISCUSSION...
Showers and some thunderstorms persisting across the east central
plains early this morning. They will wind down by sunrise. Lots of
residual cloud cover this morning may slow the reproduction of
showers and storms today, but this afternoon into tonight will be
active once again with widespread rainfall some of it heavy. The
daily dilemma as to if and where to issue a flash flood watch is
a tough call again. Having said that, it looks to us like the
southeast quarter of our CWA will have the best shot at some
flooding, based on not only the forecasted QPF through tonight, but
what fell Sunday and overnight. Much of the Sandia and Manzano
mountains and the east mountain communities picked up between one
half and one inch of rain, with over two inches reported near San
Antonito and in Sandia Park. Just east of Milagro 2.40 inches of rain
accumulated, while areas around Clovis and Portales picked up a half
inch to one inch of rain.

High pressure has settled over he Great Basin and will park itself
there through the work week. So, while our direct tap of monsoonal
moisture will be cut off, there will be a few back door cold fronts
bringing in plenty of lower level moisture. We had one such front
overnight drop south across the eastern plains and west to the
central mountains, and even a brief east gap wind into the Rio
Grande Valley. Other backdoor fronts are forecast for Wednesday night
into Thursday, possibly over next weekend, and another likely early
next week. Each will bring a fresh supply of low level moisture into
the east, and possibly spill into the Rio Grande Valley. So, most of
the next seven days will be active with widespread showers and
thunderstorms, including heavy rain. The one exception will be
Wednesday, as all models are now decidedly drier. So, trimmed back
POPS quite a bit areawide.

CHJ

&&

.FIRE WEATHER...
Wet weather remains in store today across the Land of Enchantment.
Widespread showers and thunderstorms are expected with heavy rain
possible. Greatest coverage of heavy rain today will be focused from
the east mountains across the east central plains. Otherwise, look
for below normal temperatures and generally light winds outside of
thunderstorm wind gusts. Humidities should remain fairly moist
today, with excellent humidity recoveries again tonight.

A boundary will push through the gaps of the central mountain chain
tonight, which should help focus thunderstorm activity across
western NM on Tuesday, but upslope flow will allow scattered
activity along the central mountain chain as well. On Wednesday,
much drier air aloft will shift into NM from the north, which will
significantly trend down storm coverage. This is a big shift in the
models from yesterday, but all models are on board with this
scenario. Should mainly see isolated convection over the northern
and western mountains.

The drying trend will be short-lived as a back door front arrives
Thursday and plunges down the plains, triggering another round of
widespread, potentially heavy rain producing storms across eastern
NM. Lesser activity is expected across the west, but the front will
push through the gaps of the central mountain chain Thursday night,
potentially increasing chances for storms on Friday across the west.
Additional disturbances in northwest flow aloft over the weekend
could keep the plains active. Thereafter, the upper high that's over
Nevada for much of the week looks to break down late in the weekend
and early next week, but models have not sorted out the details yet.

The cloud cover and precipitation should keep temperatures below
normal for the remainder of the work week.  Areas of poor
ventilation will be possible each day.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ521>526-533>540.

&&

33
Hazardous weather outlook, Jul 31, 5:16 AM MDT, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
516 AM MDT Mon Jul 31 2017

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
516 AM MDT Mon Jul 31 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Heavy rainfall is possible nearly anywhere today, but the greatest
concern exists over east central and southeast New Mexico where
widespread heavy rain may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Localized areas of heavy rainfall remain possible on Tuesday, mainly
across western New Mexico. Flash flooding will be possible. Drier
conditions are expected for Wednesday, but a back door front on
Thursday will be a trigger for another round of widespread heavy
rains across eastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

In the hours before

Local storm report, Jul 31, 11:37 AM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1137 AM MDT MON JUL 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     2 E FORT SUMNER         34.48N 104.20W
07/31/2017  M71 MPH          DE BACA            NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ1702128

RJH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:09 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 30, 6:13 PM MDTSpecial Weather StatementABQBernalillo32 min
Jul 30, 6:18 PM MDTFlash Flood WarningABQBernalillo87 min
Jul 30, 6:30 PM MDTFlash Flood WarningABQSandoval90 min
Jul 30, 6:30 PM MDTSpecial Weather StatementABQHarding30 min
Jul 30, 6:32 PM MDTSpecial Weather StatementABQHarding28 min
Jul 30, 6:35 PM MDTAreal Flood AdvisoryABQUnion115 min
Jul 30, 6:43 PM MDTAreal Flood AdvisoryABQSan Juan2 hr
Jul 30, 6:51 PM MDTSpecial Weather StatementABQUnion24 min
Jul 30, 6:56 PM MDTAreal Flood AdvisoryABQHarding, Union2 hr
Jul 30, 7:04 PM MDTSpecial Weather StatementABQUnion56 min
Jul 30, 7:17 PM MDTSpecial Weather StatementABQUnion43 min
Jul 30, 7:24 PM MDTAreal Flood AdvisoryABQUnion2 hr
Jul 30, 7:58 PM MDTSpecial Weather StatementABQUnion17 min
Jul 30, 8:57 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance4 hr
Jul 30, 11:06 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt114 min
Jul 30, 11:49 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Lincoln116 min
Jul 31, 4:12 AM MDTAreal Flood AdvisoryABQChaves, Roosevelt108 min
Jul 31, 5:09 AM MDTFlash Flood WatchABQ24 hr
Jul 31, 12:24 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 31, 12:27 PM MDTAreal Flood AdvisoryABQCibola2 hr
Jul 31, 12:30 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 31, 12:37 PM MDTAreal Flood AdvisoryABQCatron113 min
Jul 31, 1:08 PM MDTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Jul 31, 1:16 PM MDTAreal Flood AdvisoryABQSocorro119 min
Jul 31, 1:38 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance112 min
Jul 31, 1:56 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 31, 1:58 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 31, 2:00 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 31, 2:06 PM MDTAreal Flood AdvisoryABQSocorro, Torrance, Valencia114 min
Jul 31, 2:12 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 31, 2:23 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance2 hr
Jul 31, 2:52 PM MDTAreal Flood AdvisoryABQBernalillo, Cibola, Sandoval113 min
Jul 31, 2:57 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 31, 3:13 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance2 hr
Jul 31, 3:22 PM MDTAreal Flood AdvisoryABQLincoln113 min
Jul 31, 3:31 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval119 min
Jul 31, 3:38 PM MDTAreal Flood AdvisoryABQBernalillo2 hr
Jul 31, 3:41 PM MDTAreal Flood AdvisoryABQValencia2 hr
Jul 31, 3:44 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Jul 31, 3:48 PM MDTFlash Flood WarningABQCatron117 min
Jul 31, 3:52 PM MDTAreal Flood AdvisoryABQSocorro, Valencia113 min
Jul 31, 3:52 PM MDTFlash Flood WarningABQBernalillo113 min
Jul 31, 3:57 PM MDTFlash Flood WarningABQTorrance, Valencia2 hr
Jul 31, 4:01 PM MDTFlash Flood WarningABQSan Miguel, Santa Fe, Torrance119 min
Jul 31, 4:02 PM MDTAreal Flood AdvisoryABQLincoln, Socorro118 min
Jul 31, 4:07 PM MDTFlash Flood WarningABQBernalillo, Valencia113 min
Jul 31, 4:37 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel113 min
Jul 31, 4:39 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance2 hr
Jul 31, 4:42 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance2 hr
Jul 31, 4:44 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe2 hr
Jul 31, 4:47 PM MDTAreal Flood AdvisoryABQGuadalupe, Torrance118 min
Jul 31, 4:48 PM MDTAreal Flood AdvisoryABQCibola, Socorro, Valencia117 min
Jul 31, 5:09 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos111 min
Jul 31, 5:29 PM MDTAreal Flood AdvisoryABQCurry2 hr
Jul 31, 5:44 PM MDTSpecial Weather StatementABQChaves31 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.